New Mexico, 2011

High Wind in New Mexico, February 27, 2011

February 27, 2011 · NWS EPZ · 2 events in 2 counties and zones

A deep upper low was diving down the west coast while a surface low rapidly deepened over the Texas and Oklahoma panhandle area. A tight pressure gradient setup across the region with strong southwest winds ahead of the upper low.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep upper low was diving down the west coast while a surface low rapidly deepened over the Texas and Oklahoma panhandle area. A tight pressure gradient setup across the region with strong southwest winds ahead of the upper low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 27, 3:22 AM MST, 5 hours 38 minutes earlier.

Area forecast discussion, Feb 27, 3:22 AM MST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
322 AM MST SUN FEB 27 2011

.SYNOPSIS...
A DEEP UPPER LEVEL LOW PRESSURE SYSTEM WITH A STRONG COLD FRONT
WILL MOVE ACROSS NEW MEXICO AND WESTERN TEXAS TODAY BRINGING
WINDY AND COLDER WEATHER TO THE BORDERLAND. IN ADDITION SNOW IS
LIKELY TODAY OVER THE HIGHER MOUNTAINS WITH A CHANCE FOR RAIN OR
SNOW ACROSS THE LOWLANDS. BY TONIGHT THE STORM SYSTEM WILL BE EAST
OF THE ROCKIES WITH COLD BUT DRIER AIR FLOWING INTO THE REGION.
FOR THE REST OF THE WEEK WESTERLY WINDS WILL RESULT IN WARMER DRY
WEATHER.

&&

.DISCUSSION...
DEEP UPPER LOW WAS ENTERING WESTERN ARIZONA EARLY THIS MORNING
WHILE STRONG COLD FRONT WAS PUSHING INTO CENTRAL PORTIONS OF THE
STATE. AN ASSOCIATED 160 KT JET STREAK WAS MEANWHILE STREAMING
ACROSS NORTHWESTERN MEXICO. THE FRONT IS EXPECTED TO MOVE ACROSS
SOUTHERN NEW MEXICO LATER THIS MORNING WITH UPPER SYSTEM
ACCELERATING EASTWARD THROUGH THE CWA DURING THE AFTERNOON.
CONCURRENTLY APPROACH OF UPPER SYSTEM WILL INDUCE STRONG LEE
CYCLOGENESIS OVER SOUTHEASTERN COLORADO WITH ASSOCIATED PRESSURE
FALLS EXTENDING FAR SOUTHWARD INTO NEW MEXICO. PRESSURE/HEIGHT
GRADIENTS WILL THUS CONTINUE TO STRENGTHEN THROUGH THIS MORNING
WITH 60 KT WIND SPEEDS AT 700 MB AND AN UNUSUALLY STRONG 110 FLOW
AT 500 MB. THESE FACTORS ALL INDICATE HIGH WIND EVENT WILL OCCUR
TODAY WITH SUSTAINED SPEEDS AROUND 40 MPH AND GUSTS AROUND 65 MPH.
ALONG EASTERN SLOPES MOUNTAIN WAVES MAY GENERATE GUSTS GREATER
THAN 75 MPH. SO HIGH WIND WARNINGS REMAIN IN EFFECT.

ANOTHER ELEMENT TO CONSIDER IS PRECIP THREAT. LIFTING WILL BE DEEP
AS LATEST DATA SHOWS THE CWA IN LEFT FRONT QUAD OF 160 KT JET
WHICH WILL ALSO ENHANCE DPVA. MID LEVEL FRONTOGENETIC FORCING WILL
ALSO EXIST THROUGH THIS MORNING. THUS DESPITE ONLY WEAK MOISTURE
ADVECTION PRECIP LOOKS LIKELY OVER THE FAR WESTERN ZONES AND
HIGHER MOUNTAINS WITH MOSTLY ISOLATED ACTIVITY ELSEWHERE. STRONG
COLD ADVECTION BEHIND FRONT COMBINED WITH DYNAMIC COOLING ALOFT
INDICATES MOSTLY SNOW WILL FALL ABOVE 5000 WITH A MIX OF RAIN AND
SNOW MOST ELSEWHERE. COOLING ALOFT WILL ALSO CREATE VERY WEAKLY
UNSTABLE AIR MASS SO AN ISOLATED LIGHTNING STRIKE IS POSSIBLE
TODAY..ESPECIALLY OVER THE GILAS.

TROUGH WILL MOVE EAST OF THE CWA EARLY THIS EVENING WITH SUBSIDING
NORTHWEST FLOW BEHIND IT TRANSPORTING COOL BUT DRIER AIR INTO THE
REGION. THEREAFTER ZONAL FLOW WILL PERSIST FOR THE REMAINDER OF
THE WEEK WITH WESTERLY WINDS ADVECTING DRY WARMER AIR BACK INTO
THE CWA. WEAK UPPER WAVES AND BETTER DEFINED SURFACE LEE TROUGH
MAY PUSH WINDS TO NEAR BREEZY THURSDAY AND FRIDAY. GFS HAS ALSO
BEEN RATHER CONSISTENT IN PUSHING A BACK DOOR FRONT INTO THE CWA
ON SATURDAY WHICH MAY LOWER TEMPERATURES AROUND 10 DEGREES.

&&

.AVIATION...
A DEEP UPPER LEVEL LOW PRESSURE SYSTEM WITH A STRONG COLD FRONT
WILL MOVE ACROSS NEW MEXICO AND WESTERN TEXAS TODAY BRINGING
WINDY AND COLDER WEATHER TO THE BORDERLAND. THUS AREAS OF SEVERE
TURBULENCE WILL OCCUR THROUGH EARLY THIS EVENING BELOW 7000 FEET
AGL...ESPECIALLY ALONG EASTERN MOUNTAIN SLOPES. IN ADDITION THERE
WILL BE SCATTERED AREAS OF MVFR AND ISOLATED AREAS OF IFR CEILINGS
AND VISIBILITIES IN RAIN AND SNOW SHOWERS. SOME ICING ALSO
POSSIBLE TODAY MAINLY BETWEEN 10,000 AND 4000 FEET AGL. VFR MOSTLY
CLEAR CONDITIONS AND DECREASING WINDS WILL OCCUR THIS EVENING WITH
VFR MOSTLY CLEAR WEATHER PERSISTING THROUGH MONDAY.

&&

.FIRE WEATHER...
A DEEP UPPER LEVEL LOW WITH A COLD FRONT WILL BRING WINDY AND MUCH
COOLER WEATHER TODAY WITH TODAY'S HIGHS AROUND 20 DEGREES COLDER
FROM SATURDAY. IN ADDITION THERE WILL BE WIDESPREAD SNOW AND RAIN
SHOWERS OVER THE MOUNTAINS WITH SNOW AMOUNTS AROUND 3-6 INCHES
ABOVE 5000 FEET. ISOLATED TO SCATTERED RAIN AND SNOW SHOWERS WILL
MEANWHILE OCCUR OVER THE LOWER ELEVATIONS. SO DESPITE THE STRONG
WINDS TODAY'S WEATHER SITUATION WILL GREATLY REDUCE THE FIRE
DANGER IF ONLY TEMPORARILY.

WINDS WILL DIMINISH AND PRECIPITATION WILL END BY EARLY EVENING AS
COLD BUT DRIER AIR FLOW INTO THE REGION. MONDAY THROUGH FRIDAY
WEST TO SOUTHWEST WINDS WILL PUSH DRY WARMER AIR BACK INTO
SOUTHERN NEW MEXICO AND WESTERN TEXAS WITH THE FIRE DANGER
INCREASING AGAIN. WINDS GRADUALLY INCREASING THURSDAY AND FRIDAY
AS UPPER LEVEL DISTURBANCES MOVE ACROSS THE SOUTHERN ROCKIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 55  28  59  33  72 /  20   0   0   0   0
SIERRA BLANCA TX        56  27  56  31  71 /  20   0   0   0   0
LAS CRUCES              53  24  57  30  71 /  30   0   0   0   0
ALAMOGORDO              53  24  55  27  69 /  30  10   0   0   0
CLOUDCROFT              37  14  38  18  50 /  50  10   0   0   0
TRUTH OR CONSEQUENCES   48  22  55  27  68 /  40  10   0   0   0
SILVER CITY             39  16  49  24  61 /  80  10   0   0   0
DEMING                  48  20  56  29  70 /  40   0   0   0   0
LORDSBURG               46  20  56  28  69 /  60   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 7 PM MST THIS
     EVENING FOR NMZ022>025-030>032.

     WINTER STORM WARNING FROM 6 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR NMZ022.

     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 7 PM MST THIS
     EVENING FOR NMZ025.

     RED FLAG WARNING FROM NOON TODAY TO 6 PM MST THIS EVENING FOR
     NMZ112.

     WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 2 PM MST THIS
     AFTERNOON FOR NMZ030.

TX...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 7 PM MST THIS
     EVENING FOR TXZ055-056.

     RED FLAG WARNING FROM NOON TODAY TO 6 PM MST THIS EVENING FOR
     TXZ055-056.

&&

05/99
Hazardous weather outlook, Feb 27, 6:07 AM MST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
607 AM MST SUN FEB 27 2011

NMZ022>025-030>032-TXZ055-056-281315-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
607 AM MST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A DEEP UPPER LEVEL LOW WITH A STRONG COLD FRONT WILL MOVE ACROSS NEW
MEXICO AND WESTERN TEXAS TODAY CREATING STORMY WEATHER CONDITIONS.
WEST TO SOUTHWEST WINDS WILL INCREASE THIS MORNING WITH SUSTAINED
SPEEDS AROUND 40 MPH AND GUSTS TO 60 MPH BY THE AFTERNOON. GUSTS
ABOVE 70 MPH MAY ALSO OCCUR ALONG EASTERN SLOPES. BLOWING DUST MAY
REDUCE VISIBILITIES TO UNDER A MILE OVER A FEW AREAS. IN ADDITION
SNOW WILL FALL OVER THE HIGHER MOUNTAINS WITH AREAS OF RAIN AND SNOW
ACROSS THE LOWLANDS. UP TO 6 INCHES OF SNOW MAY FALL OVER THE GILAS
WITH SEVERAL INCHES OF SNOW POSSIBLE ACROSS THE NEW MEXICO BOOT HEEL
AND THE SACRAMENTO MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY TO MONITOR FOR SNOW
AMOUNTS...BLOWING DUST AND WIND DAMAGE.

ROGASH

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Desert

When
February 27, 9:00 AM MST to 7:00 PM MST
Where
Southern Desert forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet

A peak gust of 89 mph was reported at the San Augustin Pass RAWS. Other peak gusts across the area included 75 mph at Salinas Peak, 58 mph at the National Weather Service office in Santa Teresa and 61 mph at the White Sands Missile Range Main Post.

High Wind, Tularosa Basin/Southern Desert

When
February 27, 9:00 AM MST to 7:00 PM MST
Where
Tularosa Basin/Southern Desert forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

A peak gust of 65 mph was reported at Northrup Strip on the White Sands Missile Range.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284704, 284706.